American Journal of Clinical Dermatology

, Volume 13, Issue 3, pp 167–190

Corticosteroid-Induced Osteoporosis

An Update for Dermatologists

DOI: 10.2165/11594250-000000000-00000

Cite this article as:
Clarke, B.L. Am J Clin Dermatol (2012) 13: 167. doi:10.2165/11594250-000000000-00000


Long-term corticosteroid treatment is the most common secondary cause of bone loss. Patients treated with long-term corticosteroid therapy may develop osteopenia or osteoporosis, and many have fractures. It is difficult to predict which corticosteroid-treated patients will develop significant skeletal complications because of variability in the underlying diseases treated with corticosteroids, and because of variation in corticosteroid dose over time. Corticosteroid therapy causes an alteration in the ratio between osteoprotegerin (OPG) and receptor activator of nuclear factor κ B (RANK) ligand (RANKL), which leads to early increased bone resorption for the first 3–6 months, with long-term treatment leading primarily to suppression of bone formation. Recently published recommendations advise the use of bisphosphonates or teriparatide in high-risk patients, depending on fracture risk assessed by bone mineral density testing. This article gives an update of current knowledge regarding the pathophysiology, clinical presentation and evaluation, and prevention and treatment of patients with corticosteroid-induced osteoporosis.

Copyright information

© Adis Data Information BV 2012

Authors and Affiliations

  1. 1.Mayo Clinic School of MedicineRochesterUSA
  2. 2.Division of Endocrinology, Diabetes, Metabolism, and NutritionMayo ClinicRochesterUSA